Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 208, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 7:06 PM CDT for Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 7:06 PM CDT (00:06 UTC)
- Expired
- Oct 14, 2017, 7:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 7:26 PM CDT | TSTM WND DMG | 5 S Mound City, KS | MULTIPLE TREES DOWN AT 300 RD AND K-7 HIGHWAY. TIME ESTIMATED TO RADAR. |
| Oct 14, 7:28 PM CDT | TSTM WND DMG | 1 E Mound City, KS | SHINGLES BLOWN OFF ROOF. ALSO REPORTED MULTIPLE POWER OUTAGES ACROSS LINN COUNTY. |
| Oct 14, 7:28 PM CDT | TSTM WND DMG | 1 Ese Mound City, KS | SHINGLES BLOWN OFF ROOF. ALSO REPORTED MULTIPLE POWER OUTAGES ACROSS LINN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
193
WUUS53 KEAX 150006
SVREAX
KSC107-121-MOC013-037-150045-
/O.NEW.KEAX.SV.W.0208.171015T0006Z-171015T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
706 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Miami County in east central Kansas...
Linn County in east central Kansas...
Southwestern Cass County in west central Missouri...
Western Bates County in west central Missouri...
* Until 745 PM CDT
* At 705 PM CDT, severe thunderstorms were located along a line
extending from near Colony to near Lone Elm to near Humboldt,
moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Osawatomie, Louisburg, Butler, Rich Hill, Pleasanton, La Cygne,
Mound City, Drexel, Linn Valley, Hume, Parker, Blue Mound,
Prescott, Fontana, Amsterdam, Amoret, Foster, West Line, Merwin and
Passaic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
3842 9506 3866 9457 3831 9433 3805 9436
3806 9461 3804 9462
TIME...MOT...LOC 0005Z 246DEG 72KT 3815 9533 3803 9524 3776 9542
HAIL...1.00IN
WIND...60MPH
$$
Leighton/Barham2 follow-up statements
079
WWUS53 KEAX 150024
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
724 PM CDT SAT OCT 14 2017
KSC107-121-MOC013-037-150045-
/O.CON.KEAX.SV.W.0208.000000T0000Z-171015T0045Z/
Miami KS-Linn KS-Cass MO-Bates MO-
724 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MIAMI...LINN...SOUTHWESTERN CASS AND WESTERN BATES
COUNTIES...
At 724 PM CDT, severe thunderstorms were located along a line
extending from near Parker to near Blue Mound to near Bronson, moving
east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Butler, Rich Hill, Pleasanton, La Cygne, Mound City, Drexel, Linn
Valley, Hume, Parker, Blue Mound, Prescott, Amsterdam, Amoret,
Foster, Merwin, Passaic and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
3831 9506 3853 9448 3831 9433 3805 9436
3806 9461 3804 9462
TIME...MOT...LOC 0024Z 248DEG 60KT 3825 9498 3812 9492 3785 9510
HAIL...1.00IN
WIND...60MPH
$$
Leighton/Barham924
WWUS53 KEAX 150043
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
743 PM CDT SAT OCT 14 2017
KSC107-121-MOC013-037-150053-
/O.EXP.KEAX.SV.W.0208.000000T0000Z-171015T0045Z/
Miami KS-Linn KS-Cass MO-Bates MO-
743 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI...LINN...
SOUTHWESTERN CASS AND WESTERN BATES COUNTIES WILL EXPIRE AT 745 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
3831 9506 3853 9448 3831 9433 3805 9436
3806 9461 3804 9462
TIME...MOT...LOC 0043Z 246DEG 72KT 3840 9456 3827 9450 3800 9468
$$
Leighton/BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 33 minutes earlier.
Area forecast discussion, Oct 14, 6:33 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM CDT SAT OCT 14 2017 Pre-front thunderstorms pushed through the terminals in the past couple of hours. The actual cold front will move through later this evening and might bring a secondary round of thunderstorms, though this second line will likely be more scattered in nature. Expect gusty northwest winds behind the front later tonight, with northwest winds persisting through Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 14 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Oct 14, 5:57 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST CLAYCOMO 39.21N 94.49W
10/14/2017 E60 MPH CLAY MO TRAINED SPOTTER
&&Local storm report, Oct 14, 6:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST NORTHMOOR 39.19N 94.59W
10/14/2017 E65 MPH CLAY MO NWS EMPLOYEE
DELAYED REPORT...REPORTED AT I-29 AND 69
HIGHWAY.
&&Local storm report, Oct 14, 6:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST PLEASANT HILL 38.79N 94.27W
10/14/2017 E60 MPH CASS MO NWS EMPLOYEE
&&Local storm report, Oct 14, 6:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST KANSAS CITY DOWNTOWN 39.12N 94.59W
10/14/2017 M65 MPH CLAY MO ASOS
LARGE TREE ALSO DOWN ON THE 2600 BLOCK OF
SWIFT ST...REPORTED VIA SOCIAL MEDIA.
&&
JWLocal storm report, Oct 14, 6:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 N RANDOLPH 39.17N 94.49W
10/14/2017 CLAY MO PUBLIC
DELAYED REPORT...12 INCH BRANCH DOWN AT
WORLDS OF FUN. REPORTED VIA SOCIAL MEDIA.
TIME ESTIMATED TO RADAR.
&&Special weather statement, Oct 14, 6:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT SAT OCT 14 2017
MOZ043-044-150030-
Cass MO-Johnson MO-
659 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisonville to 6 miles northwest of
Archie. Movement was northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Harrisonville, Garden City, Archie, East Lynne, Kingsville, Gunn City
and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 100 AM CDT for west central
Missouri.
LAT...LON 3848 9439 3847 9454 3870 9434 3878 9399
3848 9413 3847 9438
TIME...MOT...LOC 2359Z 245DEG 21KT 3868 9432 3855 9442
Leighton/BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 12:28 PM CDT | Frost Advisory | EAX | Atchison, Doniphan | 20 hr |
| Oct 14, 7:40 PM CDT | Special Weather Statement | EAX | Randolph | 35 min |
| Oct 14, 7:42 PM CDT | Special Weather Statement | EAX | Howard | 33 min |
| Oct 14, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Oct 14, 8:17 PM CDT | Special Weather Statement | EAX | Henry | 43 min |
| Oct 14, 8:37 PM CDT | Special Weather Statement | EAX | Pettis | 53 min |
| Oct 14, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 47 min |
| Oct 14, 9:01 PM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette, Pettis, Saline | 3 hr |
| Oct 14, 9:04 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 41 min |
| Oct 14, 11:51 PM CDT | River Flood Warning | EAX | Atchison, Holt | 31 hr |
| Oct 15, 1:08 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 34 hr |
| Oct 15, 1:29 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 48 hr |
| Oct 15, 8:10 AM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.